Lactic acidosis is a form of metabolic acidosis that begins when a person overproduces or underutilizes lactic acid, and their body is not able to adjust to these changes.
People with lactic acidosis have problems with their liver (and sometimes their kidneys) being able to remove excess acid from their body. If lactic acid builds up in the body more quickly than it can be removed, acidity levels in bodily fluids — such as blood — spike.
This buildup of acid causes an imbalance in the body’s pH level, which should always be slightly alkaline instead of acidic. There are a few different types of acidosis.
Lactic acid buildup occurs when there’s not enough oxygen in the muscles to break down glucose and glycogen. This is called anaerobic metabolism.
There are two types of lactic acid: L-lactate and D-lactate. Most forms of lactic acidosis are caused by too much L-lactate.
There are two types of lactic acidosis, Type A and Type B:
- Type A lactic acidosis is caused by tissue hypoperfusion resulting from hypovolemia, cardiac failure, sepsis, or cardiopulmonary arrest.
- Type B lactic acidosis is caused by impairment of cellular functioning and localized areas of tissue hypoperfusion.
Lactic acidosis has many causes and can often be treated. But if left untreated, it may be life-threatening.
The symptoms of lactic acidosis are typical of many health issues. If you experience any of these symptoms, you should contact your doctor immediately. Your doctor can help determine the root cause.
Several symptoms of lactic acidosis represent a medical emergency:
- fruity-smelling breath (a possible indication of a serious complication of diabetes, called ketoacidosis)
- jaundice (yellowing of the skin or the whites of the eyes)
- trouble breathing or shallow, rapid breathing
If you know or suspect that you have lactic acidosis and have any of these symptoms, call 911 or go to an emergency room right away.
Other lactic acidosis symptoms include:
- exhaustion or extreme fatigue
- muscle cramps or pain
- body weakness
- overall feelings of physical discomfort
- abdominal pain or discomfort
- decrease in appetite
- rapid heart rate
Severe infection (sepsis)
Any type of severe viral or bacterial infection can cause sepsis. People with sepsis may experience a spike in lactic acid, caused by reduced oxygen flow.
HIV medications, such as nucleoside reverse transcriptase inhibitors, can spike lactic acid levels. They also may cause liver damage. This makes it harder for the body to process lactate.
Cancer cells create lactic acid. This buildup of lactic acid may accelerate as a person loses weight and the disease progresses.
Short bowel syndrome (short gut)
While rare, people with short gut may experience a buildup of D-lactic acid, caused by bacterial overgrowth in the small bowel. People who’ve had gastric bypass surgery may also get D-lactic acidosis.
Regular, frequent use of acetaminophen (Tylenol) can cause lactic acidosis, even when taken in the correct dosage. This is because it can cause an accumulation of pyroglutamic acid in the blood.
Drinking alcohol to excess over an extended period of time can lead to lactic acidosis and alcoholic ketoacidosis. Alcoholic ketoacidosis is a potentially fatal condition if left untreated, but it can be combated with intravenous (IV) hydration and glucose.
Alcohol increases phosphate levels, which negatively impact the kidneys. This makes the body’s pH more acidic. If you’re having trouble reducing your alcohol intake, support groups can help.
Intense exercise or physical activity
A temporary buildup of lactic acid can be caused by vigorous exercise if your body doesn’t have enough available oxygen to break down glucose in the blood. This can cause a burning feeling in the muscle groups you’re using. It can also cause nausea and weakness.
A specific class of oral diabetes medication, called biguanides, can cause a buildup of lactic acid levels.
Metformin (Glucophage) is one of these drugs. It’s used to treat diabetes and may also be prescribed for other conditions, such as renal insufficiency. Metformin is also used off-label to treat polycystic ovarian syndrome.
In people with diabetes, lactic acidosis may be more of a concern if kidney disease is also present. If you have diabetes and experience any symptoms of lactic acidosis, call 911 or go to an emergency room immediately.
Lactic acidosis is diagnosed through a fasting blood test. Your doctor may instruct you to not eat or drink anything for 8 to 10 hours before taking the test. You may also be instructed to curb your activity level in the hours leading up to the test.
During the test, your doctor may tell you not to clench your fist, as this may artificially spike acid levels. Tying an elastic band around the arm may also have this result.
For these reasons, the lactic acidosis blood test is sometimes done by finding a vein on the back of the hand instead of the arm.
The best way to treat lactic acidosis is by treating its root cause. For that reason, treatments vary.
Lactic acidosis sometimes represents a medical emergency. This requires treating symptoms, regardless of their root cause. Increasing oxygen to the tissues and giving IV fluids are often used to reduce lactic acid levels.
Lactic acidosis caused by exercising can be treated at home. Stopping what you’re doing to hydrate and rest, often helps. Electrolyte-replacement sports drinks, such as Gatorade, help with hydration, but water is usually best.
Based on the root cause, treatments for lactic acidosis often result in full recovery, particularly if treatment is immediate. Sometimes, kidney failure or respiratory failure may result. When left untreated, lactic acidosis can be fatal.
Lactic acidosis prevention is also determined by its potential cause. If you have diabetes, HIV, or cancer, discuss your condition and the medications you need with your doctor.
Lactic acidosis from exercise can be prevented by remaining hydrated and providing yourself with long resting periods between exercise sessions.
It’s vitally important to avoid misusing alcohol. Discuss rehabilitation and 12-step program options with your doctor or counselor.